I was again invited for a women's Chama meeting to discuss a contentious subject. The women wanted to discuss the effects of contraceptives on sex.
"We are unable to agree on whether birth control hinders our ability to enjoy sex," the chairperson says.
"I beg to disagree," a member shouted from the audience, "it is our husbands who say we are cold when we use them."
There was a loud murmur in the room. Two members raised their hands.
"I have not had an orgasm for the last three months because I use pills, so please, I urge members not to mislead everyone," a member said emotionally.
The disagreement on the topic of contraceptives and sex is not a new one. Scientific evidence is not conclusive on the subject. It is known that the fear of pregnancy can curtail the enjoyment of sex and as such, the use of birth control does help people relax. That however is an overriding view but the devil is in the details.
Let us go deeper into different aspects of sex and how contraceptives affect them starting with desire for sex. The desire to engage in sex does not change with the use of a birth preventer. For a long time, there was suspicion that the use of hormonal contraceptives can reduce the desire to have sex. Many studies done on this subject found that desire remains the same.
Some contraceptives can however reduce lubrication in a woman. This can result in dry sex that can be painful. Progesterone only pills or injections can lead to this. In case you face this problem, you can change your contraceptive and things will get back to normal. Again, not every woman gets this effect but it is hard to predict those who will be affected.
Then there is the issue of achieving orgasm. Most birth control methods do not affect your ability to orgasm. Some women may however have a reduced frequency to orgasm when they use hormonal contraceptives. This means that if you always get orgasm during sex you may start missing it once in a while if you are one of those who are affected by this side effect. If this disturbs you then you need to change the contraceptive.
Hormonal contraceptives are also known to interfere with the way women perceive men. It is known that a woman perceives more masculine men as attractive around the time of ovulation. They get attracted to such men because of hormone changes.
When using hormonal birth control, however, the hormone cycle is altered. Most hormones remain unchanged throughout the month. The effect of this on attraction to men is that the preferential attraction to masculine faces gets weak. In other words, hormonal contraceptives reduce women's ability to notice and be attracted to male features that would normally excite them.
The effect of contraceptive hormones on the female perception of masculinity is not necessarily a bad thing. For long term relationships, this effect is known to leads to a greater tendency at mate retention. Studies show that there is a subconscious and physiological focus on the existing mate rather than looking for a new partner.
"Excuse me, I am confused doctor," the vice-chairperson interjected, "so do contraceptives affect our sexuality positively or negatively and should we use them or not?"
I realised I had veered off into details that left members unsure of the core issue. Contraceptives are good for your sex life--they make you relax by alleviating the fear of pregnancy and this makes you enjoy the intimate moment.
It is however important to note that people respond to contraceptives differently and some may not necessarily enjoy the sexual benefit with one contraceptive or the other. The important thing in such cases is to have your doctor review the method and possibly help you change to another one.
"So what the doctor means is that we were all right," the chairperson said in closing.
"True but also that if one method gives you trouble it does not mean that you cannot benefit from other methods, just have it changed," I added.
Send your feedback to [email protected]